Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 42, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 15, 2012, 2:13 AM CDT for Marshall County, Pottawatomie County, Riley County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2012, 2:13 AM CDT (07:13 UTC)
- Expired
- Apr 15, 2012, 2:37 AM CDT
- In force
- 24 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Marshall County, KS, Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 2:30 AM CDT | HAIL 1.75 | 1 Wsw Olsburg, KS | GOLF BALL SIZED HAIL WEST OF TOWN. NICKEL SIZED IN OLSBURG. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 1:37 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1788 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 401 m²/s²
- 0-3 km storm-relative helicity
- 443 m²/s²
- Significant tornado parameter
- 5.2
- Supercell composite
- 17.0
The text
As transmitted, in the capitals the NWS used until 2016.
452
WUUS53 KTOP 150713
SVRTOP
KSC117-149-161-150800-
/O.NEW.KTOP.SV.W.0042.120415T0713Z-120415T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
213 AM CDT SUN APR 15 2012
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL MARSHALL COUNTY IN NORTHEAST KANSAS...
WESTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...
NORTH CENTRAL RILEY COUNTY IN NORTHEAST KANSAS...
* UNTIL 300 AM CDT
* AT 208 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
LEONARDVILLE...AND MOVING NORTHEAST AT 55 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
RANDOLPH...BLAINE AND OLSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3970 9647 3946 9633 3928 9685 3948 9692
TIME...MOT...LOC 0713Z 235DEG 50KT 3941 9676
HAIL...1.75IN
WIND...60 MPH
$$1 follow-up statement
003 WWUS53 KTOP 150737 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 237 AM CDT SUN APR 15 2012 KSC117-149-161-150747- /O.CAN.KTOP.SV.W.0042.000000T0000Z-120415T0800Z/ RILEY KS-POTTAWATOMIE KS-MARSHALL KS- 237 AM CDT SUN APR 15 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MARSHALL... WESTERN POTTAWATOMIE AND NORTH CENTRAL RILEY COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO WATCH REMAINS IN EFFECT UNTIL 6 AM. LAT...LON 3970 9647 3946 9633 3928 9685 3948 9692 TIME...MOT...LOC 0737Z 235DEG 50KT 3960 9641 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 12:33 AM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Apr 15, 12:33 AM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1233 AM CDT SUN APR 15 2012 ...UPDATE TO AVIATION... .DISCUSSION... AN INTENSE UPPER LEVEL TROUGH OVER NORTHERN AZ WILL LIFT NORTHEAST INTO THE PLAINS TONIGHT. THUNDERSTORMS WERE ALREADY DEVELOPING ACROSS WESTERN AND NORTH CENTRAL KS EARLY THIS AFTERNOON. THE LOW-LEVEL VERTICAL WIND SHEAR AND INSTABILITY ARE FORECASTED TO INCREASE ACROSS THE CWA THIS AFTERNOON. DISCRETE SUPERCELL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES. SOME OF MORE INTENSE SUPERCELL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LONG TRACK VIOLENT TORNADOES. THE BETTER CHANCE FOR DISCRETE SUPERCELLS WILL BE ACROSS THE WESTERN HALF OF THE CWA LATE THIS AFTERNOON AND THROUGH THE EARLY EVENING HOURS. SBCAPE IS FORECASTED TO INCREASE BETWEEN 2500-3500 J/KG BY LATE AFTERNOON. 0-1 KM SRH WILL ALSO INCREASE THROUGH THE AFTERNOON HOURS FROM AROUND 200 J/KG TO 400 J/KG BY 3Z SUN. DURING THE MID AND LATE EVENING HOURS...ISOLATED TO SCATTERED SUPERCELLS SHOULD CONGEAL INTO SEGMENTED SQUALL LINES OR A QLCS. 0-1KM SRH IS FORECASTED TO INCREASE OVER 400 J/KG AFTER 3Z ACROSS MUCH OF THE CWA. THUS...EVEN IF A QLCS DEVELOPS THERE WILL BE A GOOD CHANCE FOR EMBEDDED SUPERCELLS AND STRONG MESO-VORTICES CAPABLE OF PRODUCING TORNADOES. AS THE THE UPPER TROUGH LIFTS NORTHEAST ACROSS THE CENTRAL AND SOUTHERN PLAINS LATE TONIGHT...THE PACIFIC COLD FRONT WILL OVER TAKE THE DRYLINE AND PUSH THE SQUALL LINE EAST OF THE CWA AFTER 10Z SUN. THERE MAY BE A FEW SHOWERS OR THUNDERSTORMS DURING THE MID MORNING HOURS ACROSS THE EASTERN CWA. SOUTHWEST WINDS WILL INCREASE TO 30 TO 40 MPH WITH GUSTS OF 45 TO 50 MPH THROUGH THE LATE MORNING AND AFTERNOON HOURS. A WIND ADVISORY WILL PROBABLY NEED TO BE ISSUED FOR SUNDAY...DURING THE NEXT SHIFT. IN THE EXTENDED...ZONAL FLOW WILL DEVELOP ACROSS THE PLAINS NEXT WEEK. ANOTHER H5 TROUGH WILL MOVE ACROSS THE PLAINS THURSDAY NIGHT AND FRIDAY PROVIDING A CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS. HIGHS ON MONDAY WILL COOL INTO THE LOWER TO MID 60S AND THEN SLOWLY WARM INTO THE MID 70S BY THURSDAY. TEMPERATURES WILL COOL BACK INTO THE MID TO UPPER 60S ON FRIDAY BEHIND A COLD FRONT. OVERNIGHT LOWS WILL BE COOL INTO THE MID 30S ACROSS NORTH CENTRAL KS SUNDAY NIGHT...WITH LOWER TO MID 40S ACROSS NORTHEAST AND EAST CENTRAL KS. OTHERWISE LOW TEMPS WILL BE IN THE 40S AND LOWER 50S THROUGH THE REMAINDER OF THE WEEK. GARGAN && .AVIATION... WILL HOLD OFF OF TS MENTION AT TOP/FOE WITH STORM LEAVING EMP...WITH WEAKENING TREND NOTED. LINE OF TSRA SHOULD ARRIVE AT MHK AROUND 08Z AND TOP/FOE AROUND 10Z. VERY STRONG WINDS SHOULD DEVELOP AFTER THE FRONT PASSES. 65 && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 14, 8:51 PM CDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 851 PM CDT SAT APR 14 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-160200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 851 PM CDT SAT APR 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. MULTIPLE ROUNDS OF SEVERE THUNDERSTORMS ARE LIKELY THROUGH THE NIGHT. AS THE NIGHT PROGRESSES...THE COVERAGE OF STORMS IS EXPECTED TO INCREASE. VERY LARGE HAIL UP TO THE SIZE OF BASEBALLS...DAMAGING WIND GUSTS...AND VIOLENT TORNADOES WILL BE POSSIBLE WITH SOME OF THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE EXPECTED TO BE ONGOING IN FAR EASTERN KANSAS AROUND SUNRISE SUNDAY...AND WILL EXIT THE AREA PRIOR TO MIDDAY. A FEW SEVERE STORMS WITH DAMAGING WINDS AND LARGE HAIL WILL REMAIN TO BE POSSIBLE IN THE MORNING. THE NEXT CHANCE OF THUNDERSTORMS IS THURSDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE NIGHT.
In the hours before
Local storm report, Apr 15, 1:02 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
102 AM CDT SUN APR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 AM HAIL WAKEFIELD 39.22N 97.02W
04/15/2012 E2.00 INCH CLAY KS TRAINED SPOTTER
&&
MRCLocal storm report, Apr 15, 1:17 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
117 AM CDT SUN APR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM HAIL RANDOLPH 39.43N 96.76W
04/15/2012 E4.25 INCH RILEY KS EMERGENCY MNGR
&&
MRCLocal storm report, Apr 15, 1:23 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
123 AM CDT SUN APR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 AM HAIL RANDOLPH 39.43N 96.76W
04/15/2012 E4.50 INCH RILEY KS EMERGENCY MNGR
&&
MRCLocal storm report, Apr 15, 1:47 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
147 AM CDT SUN APR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM HAIL 1 W OLSBURG 39.43N 96.63W
04/15/2012 E1.75 INCH POTTAWATOMIE KS TRAINED SPOTTER
&&
MRCLocal storm report, Apr 15, 1:51 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
151 AM CDT SUN APR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 AM HAIL 5 S FRANKFORT 39.63N 96.42W
04/15/2012 E1.00 INCH MARSHALL KS EMERGENCY MNGR
&&
MRCLocal storm report, Apr 15, 1:56 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
156 AM CDT SUN APR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 AM HAIL VERMILLION 39.72N 96.27W
04/15/2012 E1.25 INCH MARSHALL KS EMERGENCY MNGR
&&
MRCThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 7:24 PM CDT | Tornado Warning | TOP | Clay, Dickinson | 51 min |
| Apr 14, 8:01 PM CDT | Tornado Warning | TOP | Clay, Riley | 29 min |
| Apr 14, 8:43 PM CDT | Tornado Warning | TOP | Dickinson, Morris | 47 min |
| Apr 14, 9:22 PM CDT | Tornado Warning | TOP | Geary, Morris, Wabaunsee | 38 min |
| Apr 14, 11:08 PM CDT | Tornado Warning | TOP | Dickinson | 37 min |
| Apr 14, 11:31 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 29 min |
| Apr 14, 11:36 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 20 min |
| Apr 14, 11:48 PM CDT | Tornado Warning | TOP | Lyon | 42 min |
| Apr 15, 12:00 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 45 min |
| Apr 15, 12:41 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 49 min |
| Apr 15, 12:47 AM CDT | Tornado Warning | TOP | Clay, Dickinson, Geary, Riley | 28 min |
| Apr 15, 12:52 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Marshall, Nemaha, Pottawatomie | 38 min |
| Apr 15, 1:15 AM CDT | Tornado Warning | TOP | Pottawatomie, Riley | 15 min |
| Apr 15, 1:30 AM CDT | Tornado Warning | TOP | Marshall, Nemaha, Pottawatomie | 30 min |
| Apr 15, 1:38 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley, Washington | 37 min |
| Apr 15, 1:51 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie | 34 min |
| Apr 15, 3:15 AM CDT | Special Weather Statement | TOP | Wabaunsee | 15 min |
| Apr 15, 3:24 AM CDT | Wind Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 17 hr |
| Apr 15, 3:30 AM CDT | Special Weather Statement | TOP | Jackson, Shawnee | 30 min |
| Apr 15, 3:59 AM CDT | Special Weather Statement | TOP | Jefferson | 31 min |
| Apr 15, 4:13 AM CDT | Areal Flood Warning | TOP | Nemaha | 3 hr |
| Apr 15, 4:22 AM CDT | River Flood Warning | TOP | Riley | 15 hr |
| Apr 15, 5:06 AM CDT | Special Weather Statement | TOP | Anderson, Coffey, Douglas, Franklin, Osage | 54 min |
| Apr 15, 7:40 AM CDT | Areal Flood Advisory | TOP | Clay, Dickinson, Ottawa | 2 hr |
| Apr 15, 7:53 AM CDT | River Flood Warning | TOP | Clay | 7 hr |
| Apr 15, 8:32 AM CDT | River Flood Warning | TOP | Marshall | 7 hr |
| Apr 15, 9:29 AM CDT | River Flood Warning | TOP | Cloud | 4 hr |
| Apr 15, 9:45 AM CDT | Areal Flood Warning | TOP | Clay | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.